Alert archive / Colorado / Tornado Warnings in 2015
Tornado Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this tornado warning at May 27, 2015, 4:09 PM MDT for Rio Blanco County, Colorado; Uintah County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2015, 4:09 PM MDT (22:09 UTC)
- Expired
- May 27, 2015, 4:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Rio Blanco County, CO, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 123 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656
WFUS55 KGJT 272209
TORGJT
COC103-UTC047-272245-
/O.NEW.KGJT.TO.W.0002.150527T2209Z-150527T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 PM MDT WED MAY 27 2015
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL RIO BLANCO COUNTY IN NORTHWESTERN COLORADO...
SOUTHEASTERN UINTAH COUNTY IN NORTHEASTERN UTAH...
* UNTIL 445 PM MDT
* AT 409 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 31 MILES SOUTHWEST OF DINOSAUR...OR 41 MILES
SOUTHEAST OF FORT DUCHESNE...MOVING EAST AT 20 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL RIO BLANCO AND SOUTHEASTERN UINTAH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3979 10944 3996 10935 3988 10897 3964 10910
TIME...MOT...LOC 2209Z 292DEG 15KT 3985 10931
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
TGR2 follow-up statements
905
WWUS55 KGJT 272228
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT WED MAY 27 2015
COC103-UTC047-272245-
/O.CON.KGJT.TO.W.0002.000000T0000Z-150527T2245Z/
RIO BLANCO CO-UINTAH UT-
428 PM MDT WED MAY 27 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR WEST
CENTRAL RIO BLANCO AND SOUTHEASTERN UINTAH COUNTIES...
AT 427 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 29 MILES SOUTHWEST OF RANGELY...OR 46 MILES SOUTH OF
VERNAL...MOVING EAST AT 15 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL RIO BLANCO AND SOUTHEASTERN UINTAH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND JUNCTION .
&&
LAT...LON 3974 10930 3992 10918 3988 10897 3964 10910
TIME...MOT...LOC 2227Z 292DEG 15KT 3982 10921
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
TGR610
WWUS55 KGJT 272243
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT WED MAY 27 2015
COC103-UTC047-272252-
/O.EXP.KGJT.TO.W.0002.000000T0000Z-150527T2245Z/
RIO BLANCO CO-UINTAH UT-
443 PM MDT WED MAY 27 2015
...THE TORNADO WARNING FOR WEST CENTRAL RIO BLANCO AND SOUTHEASTERN
UINTAH COUNTIES WILL EXPIRE AT 445 PM MDT...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS STOPPED
SHOWING ROTATION AND WEAKENED. THEREFORE THE TORNADO WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 3974 10930 3992 10918 3988 10897 3964 10910
TIME...MOT...LOC 2239Z 292DEG 15KT 3982 10921
$$
TGRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this tornado warning went out at May 27, 3:35 PM MDT, 34 minutes earlier.
Area forecast discussion, May 27, 3:35 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 335 PM MDT WED MAY 27 2015 .SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT) ISSUED AT 332 PM MDT WED MAY 27 2015 RADAR THIS AFTERNOON A BIT MORE SUBDUED COMPARED TO 24 HOURS AGO. HOWEVER UPSTREAM MOSAIC SHOWS PLENTY OF ACTION ASSOCIATED WITH A A PV LOBE ROTATING INTO THE NORTHERN GREAT BASIN...AROUND THE PARENT LOW OVER THE NORTHERN ROCKIES. VORTICITY IS BEING ENHANCED BY THE EXIT REGION OF A JET LEVEL SPEED MAX WHICH IN TURN IS TIGHTENING A MID LEVEL CIRCULATION DROPPING THROUGH OUR NORTHERN CWA LATE THIS EVENING. CONDITIONAL INSTABILITY IN THE ELEVATED MIXED LAYER OVERNIGHT LOOKS TO BE RELEASED BY THE FRONTO BAND AND KEPT THE HIGHEST POPS RUNNING NORTH OF INTERSTATE 70 THROUGH SUNRISE. ISOLATED STORMS WILL BE POSSIBLE ELSEWHERE BUT CONFIDENCE NOT AS HIGH AND POPS WILL BE TRENDING DOWNWARD AFTER SUNSET. LOWS TONIGHT LOOK A BIT MILDER THAN THE PAST FEW NIGHTS. THURSDAY THE TROUGH DIGS THROUGH THE GREAT BASIN AND LINGERS OVER THE FORECAST AREA THROUGH THURSDAY NIGHT. AFTERNOON AND EVENING JET SUPPORT OVER A SURFACE COLD FRONT WILL SUPPORT WIDESPREAD SHOWERS AND STORMS NORTH OF I-70. A FEW THOSE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS. STORM INTENSITY IS EXPECTED TO DIMINISH AFTER SUNSET BUT SOME STORMS MAY CONTINUE THROUGH THE NIGHT. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 332 PM MDT WED MAY 27 2015 A QUICK AND DRAMATIC TRANSITION FROM COOL TO WARM IS EXPECTED THROUGH MONDAY. TEMPERATURES HAVE BEEN RUNNING BELOW NORMAL FOR MUCH OF MAY BUT WILL QUICKLY TRANSITION TO 5-10 DEGREES ABOVE NORMAL BY MONDAY. THE CULPRIT IS A BUILDING RIDGE FROM THE SW THAT WILL WORK OVERHEAD BY SUNDAY. FRIDAY...SHOWERS AND STORMS WILL CONTINUE MAINLY ALONG THE EASTERN CWA. FRIDAY NIGHT A FRONT RANGE COOL FRONT WILL BACK UP AGAINST THE CONTINENTAL DIVIDE AND MAY KEEP SHOWERS GOING OVERNIGHT IN THE EASTERN PORTIONS OF THE SAN JUANS AND THE PAGOSA SPRINGS AREA. MOISTURE AND STORM COVERAGE ERODE SATURDAY AND SUNDAY AS VERY WARM TEMPERATURES ALOFT LIMIT INSTABILITY. MOUNTAIN SNOW PACK WILL GO THROUGH A PERIOD OF STRONG MELTING BEGINNING SATURDAY...WITH OVERNIGHT LOW TEMPS STAYING ABOVE FREEZING. EXPECT A RISE IN STREAM AND RIVER LEVELS INTO NEXT WEEK. TUESDAY-WEDNESDAY THE RIDGE IS FLATTENED AS THE NEXT PACIFIC TROUGH WORKS THROUGH THE NORTHERN ROCKIES. ABOVE NORMAL TEMPERATURES CONTINUE. MOISTURE WILL BE QUITE LIMITED UNTIL PERHAPS WEDNESDAY AFTERNOON WITH SHOWERS RETURNING TO THE NORTH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1049 AM MDT WED MAY 27 2015 A SHORT BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING IS LEAVING VFR CONDITIONS ACROSS THE FORECAST TERMINALS. HOWEVER SOME CLOUD COVER HUGGING THE DIVIDE PEAKS ARE LEADING TO AREAS OF TERRAIN OBSCURATION. AFTERNOON HEATING AND PLENTY OF REMAINING MOISTURE WILL AGAIN LEAD TO SCATTERED AFTERNOON SHOWERS WITH EMBEDDED THUNDERSTORMS. EXACT TIMING IS DIFFICULT BUT 27/20Z TO 28/04Z WILL BE THE PERIOD OF THE MOST ACTIVITY. THE MAIN THREATS WILL BE GUSTY...ERRATIC WINDS AND LIGHTNING. FLIGHT CRITERIA COULD BE TEMPORARILY DECREASED BY SHOWERS PASSING OVER THE FLIGHT TERMINALS. SHOWERS WILL REMAIN OVER NORTHERN UTAH AND COLORADO OVERNIGHT...OTHERWISE CLEARING IS EXPECTED ELSEWHERE. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...15/JOE LONG TERM...JOE AVIATION...TGJT
Hazardous weather outlook, May 27, 4:02 AM MDT, 12 hours 7 minutes before
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
In the hours before
Special weather statement, May 27, 3:12 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 312 PM MDT WED MAY 27 2015 UTZ024-025-272145- TAVAPUTS PLATEAU UT-EASTERN UINTA BASIN UT- 312 PM MDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 345 PM MDT... AT 308 PM MDT...A MOBILE SKYWARN STORM SPOTTER REPORTED A STRONG THUNDERSTORM 26 MILES SOUTHEAST OF FORT DUCHESNE...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAINFALL...PEA-SIZED HAIL...AND OCCASIONAL CLOUD-TO- GROUND LIGHTNING. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL UINTAH COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3990 10963 4004 10961 4004 10935 3988 10934 TIME...MOT...LOC 2108Z 266DEG 16KT 3997 10956 JRP
Local storm report, May 27, 4:06 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 NNE RIDGWAY 38.20N 107.74W
05/27/2015 E0.25 INCH OURAY CO TRAINED SPOTTER
BRIEF GUSTY WINDS AND PEA SIZE HAIL AS STORM MOVED
THROUGH
&&
EVENT NUMBER GJT1500776
MALEKSAThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:36 PM MDT | Severe Thunderstorm Warning | GJT | Rio Blanco | 39 min |
| May 27, 4:16 PM MDT | Severe Thunderstorm Warning | GJT | Rio Blanco | 29 min |
| May 27, 4:44 PM MDT | Severe Thunderstorm Warning | GJT | Rio Blanco | 31 min |
| May 27, 1:51 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 39 min |
| May 27, 2:32 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 28 min |
| May 27, 3:12 PM MDT | Special Weather Statement | GJT | Uintah | 33 min |
| May 27, 4:33 PM MDT | Special Weather Statement | GJT | Uintah | 42 min |
| May 27, 4:39 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 36 min |
| May 27, 5:15 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 30 min |
Nearby
Tornado Warnings in Colorado, 2015Tornado Warnings in Utah, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.